ADVERTISEMENT

Could this be epilepsy?

Hello! I know that this is not a place for medical advice, but my hypochondriac tendencies have been getting the worse of me lately, and I wonder if I might have epilepsy. Does this fit the generally accepted syndrome? If not, what might it be?

I'm almost 18. I've had three seizures, all in the last two years, my first being at age 16. This seems a bit old an age of onset for epilepsy, as far as I know, which has me thinking that it might be something more outlandish.

As a child, I suffered from migraine with aura. I haven't had a migraine since I was about 14, but feel it's worth mentioning when I talk about my neurological health. When I was 13 or 14, I had my first psychotic episode. I had another when I was 16, and was diagnosed with schizoaffective disorder. I also have Asperger's syndrome.
I used to have frequent episodes of feeling as though things around me were very large, accompanied by a numb, stiff feeling in my upper jaw. My reading tells me that the things-are-very-large thing might be macropsia, and may have been related to my migraines.

I had my first seizure when I was 16. I don't really count it, as it occurred as part of serotonin syndrome after a suicide attempt involving an overdose on sertraline. My second was later that year. I was taking pseudoephedrine as a diet pill at the time, so I attributed it to that, but the doctor who saw me said that I must have a low seizure threshold to have a seizure from taking pseudoephedrine. My most recent seizure occurred two weeks ago, when I was in psychiatric hospital and was taken for an EEG to rule out any possible neurological causes of my psychosis. The doctors administering the EEG tested me with a rapidly flashing strobe light, and I had a seizure. That most recent incident was what caused me to begin considering that I might have epilepsy.

I used to take sodium valproate for my schizoaffective disorder, which I understand is used as an anticonvulsant, but I was changed to Lamictal after my last seizure. Since taking the Lamictal, I've noticed that a little quirk of mine has gone away. I used to periodically "shiver" momentarily. I don't know how better to describe it. I wouldn't call it a seizure, as I retained my balance, consciousness, and continence, but I've started to consider it a neurological thing rather than a bodily tic since it went away since I started taking Lamictal.

Sorry for the rambling post. I'm very worried. If it lends any importance to this, my twin brother has cerebral palsy caused by oxygen deprivation in utero, and I was born three months prematurely. I had a head MRI scan when I was in the psychiatric hospital, but I never got the results back, so I'm hoping they were too normal for them to bother showing to me.